September 16, 2008
Bronchodilator Linked to Increased Deaths
A bronchodilator drug used for more than a decade by patients with chronic obstructive pulmonary disease is linked to cardiac risk, U.S. researchers said.
The drug, ipratropium, is sold under the brand names Atrovent and Combivent -- the latter a combination product that contains ipratropium, researchers at Northwestern University's Feinberg School of Medicine said.
The study, published in the Annals of Internal Medicine, found veterans with recently diagnosed COPD using ipratropium were 34 percent more likely to die of a heart attack or of arrhythmia than COPD patients using only albuterol -- another bronchodilator -- or patients not using any treatment.
"This medication may be having some systemic cardiovascular effect that is increasing the risk of death in COPD patients," lead author Todd Lee said in a statement.
COPD is an umbrella term for respiratory diseases that include chronic bronchitis and emphysema primarily caused by smoking.
Todd said the study is observational and indicates the need for researchers to take a closer look at this medication, which has been considered safe for many years. The study looked at the cause of death of 145,000 veterans with newly diagnosed COPD from 1999 to 2003.